SIR: There are several reports in the literature that seizures, EEG changes, and severe liver toxicity are associated with clozapine treatment, suggesting a need for routine monitoring of liver function.1—5 We report a case where seizures and serious liver toxicity necessitated discontinuation of clozapine.
A 30-year-old man with schizophrenic psychosis was treated with clozapine because of failure of other antipsychotic medications and severe extrapyramidal side effects. EEG, liver enzymes, and CT scan were normal before treatment, and there was no history of brain damage, epilepsy, or liver disease. He was put on clozapine (monotherapy), which was gradually increased to 400 mg in the course of the first 3 weeks of treatment. In the fourth week of treatment the patient presented a grand mal attack, and clozapine was reduced to 300 mg. Nine days later, EEG showed generalized theta activity and slow paroxysmal waves with spikes focused on the left parietal region. Five days after the seizures, liver enzymes, which were tested every week and had been normal the week before, were greatly increased: AST=116 iv/L (normal value <40), ALT=215 (n.v. <40), GGT=167 (n.v. <52), alkaline phosphatase=318 (n.v. <310). The first three enzymes were 3 to 5 times above normal level. EEG was also normal 5 weeks later.
In this case, the patient manifested severe liver toxicity that did not allow continuation of clozapine treatment, and he had epileptic activity with abnormal EEG (focused on the left parietal region, but these changes usually occur bilaterally1) in the fourth week of treatment with 400 mg clozapine.4,5 This case lends support to the worthwhile suggestion that liver function tests be performed routinely with clozapine treatment.3,6